Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

178 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

On depo and trying to conceive. How to remove depo provera from the body?

Answered by
Dr.
Dr. Timothy Raichle

OBGYN

Practicing since :1999

Answered : 1681 Questions

default
Posted on Mon, 17 Dec 2012 in Women's Health
Question: I have been on depo and now want to conceive. Can I take anything to help it rid itself out of my system? I have heard it can take years to conceive. My last shot was oct 1. Are there any pills to re-regulate my cycle?
doctor
Answered by Dr. Timothy Raichle 2 hours later
Hello, I would be happy to help you with your question.

Do not despair. While depo-provera users had lower rates of conceiving during the first year after coming off of the depo shot, there rates were not zero. And you will resume cycles THIS year, but they might be more irregular. This irregularity has to do with irregularity and unpredictability in terms of when you ovulate.

Having gotten the shot on 10/1, by my calculations, it will be out of your system around 12/24, but it is likely that your cycles will resume in an irregular fashion for the first few months after that point.

In answer to your question, there is nothing you can do to get it out of your system sooner. Even the use of fertility medications would be hindered by the fact that it is continuing to work to suppress the cycling of your ovaries. Also, in response to your concerns, it will NOT take you years to conceive, it is just that the chances of conceiving in the first year after stopping the medication are reduced compared to all other couples who were not using the depo shot.

After 12/24, if your cycles are irregular, you can talk with your doctor about taking something like clomid to induce ovulation, but this also carries a risk of causing twins!

Here is what I would suggest:
1. At 10 weeks from your last depo shot, start a low-dose birth control pill.
2. Take the pill for 2-3 months which will give you a regular cycle
3. After these 2-3 months, when you stop the pill, the chance that they will resume a normal pattern is greater than just waiting for the depo shot to "wear off"

Unfortunately, you are going to have to wait to concieve. This will likely not occur until sometime after December or January.

I hope this helps. Please ask if you have additional questions!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Timothy Raichle 8 minutes later
But wouldn't birth control further the issue? Why not start clomid right away?
doctor
Answered by Dr. Timothy Raichle 1 hour later
If you were to start clomid now, the progesterone in your system would work against the effect that it is trying to create. Your chance of forcing ovulation would be significantly reduced. In addition, clomid has a weak "anti-estrogen" effect. This causes a potential thinning of the uterine lining which is likely the same effect that depo has produced. Theoretically, the two just would not work together. The progesterone has to be out of your system for an adequate lining to be produced for healthy implantation of an embryo.

I just suggest the birth control pills because the progesterone in depo-provera is not exactly gone at 12 weeks. It actually lasts a little bit longer (and thus the initial cycle irregularity). It is just to buy time and regulate your cycles while the shot wears off.

I hope this helps! Sorry I cannot give you an answer that you would like to hear!!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Drug/Medication ,   ,  

Recent questions on  Progesterone

doctor1 MD

I have large fibroids and have been monitoring them for the last 9 months while deciding what course of treatment to have. Because I am 52, and my Mom died of an MI, I had to get cardiology clearance before having a procedure. My cardiologist called me afterward, and told me that I my heart looked fine, but that I had a PE in the right lung. I immediately when on Xeralto. Now, the doctor, thinks I am too risky for a hysterectomy, and wants me to have a UFE. However, I got a second opinion, and the other doctor said that one of my fibroids looks suspicious and I should have a full vaginal hysterectomy. Last month, on day two of my cycle, I had a hemorrhage that sent me to ER. My hemoglobin dropped 2 points. from 11.6 to 9.1. I am not on progesterone to avoid another cycle until I gather enough facts to either have a full hysterectomy, go on Lupron for 6 months, or have the UFE.

doctor1 MD

Hello,I had a d and c almost a month ago,and I ovulated last week,the cause of my miscarriage was low progesterone as a result of high prolactin,pls should I take duphaston twice daily after my ovulation to prevent another miscarriage in case I conceived again?...I am taking parlodel for two weeks now

doctor1 MD

Since last spring, I ve been experiencing some very, weird symptoms sometimes to the pont where I cannot function. Last spring I started experiencing stomach bloating, weakness, dizziness, muscle spasms, severe depression, anxiety, etc. I had tons of blood tests, was seen by a gastroenterologist and an endocrinologist, and a dermatologist with no answers. I ve been keeping a log of my symptoms and I ve seen a pattern here. For a long time, I was taking progesterone cream to regulate my cycle. A saliva hormone test revealed estrogen dominance and weak ovulatory cycles. This was done at age 24. I had to take the drug Clomid to get pregnant which was age 28. Delivered at age 29. I saw the endocrinologist in Feb of 2011. Hormone testing results came back normal. She told me to get off all supplements including progesterone cream and get retested in 3 months. It s been 3 months now and symptoms seem to come and go around my period. And off the progesterone cream, my cycle length seems to get longer. Current cycle length is 50 some days. Got period this Thursday and symptoms started Sunday before that Thursday. They include headaches, fatigue, muscle weakness, eye twitching and burning, numbness/tingling in arms/legs, etc, nausea, intense depressiona nd anxiety, diarrhea and constipation, and the most troubling symptom is burning, stinging, itchy skin. Where the burning and stinging occurs I get white spots in those areas. The white spots don t go away, I just get more the next cycle when the burning and stinging occur again. This is now noticeably connected to my period. When I was on the progesterone cream, it happened all month long. When i got off the progesterone cream it happens around my period. I m currently waiting to see if the symptoms disappear when my period ends, which by the way is only light brown or red discharge when i wipe after using the toilet. Have a history of having a D&C and hydrothermablation done 3 years ago. Been 5 years since giving birth to my daughter. Do you think this could be autoimmune progesterone dermatitis? Should I see an immunologist?

doctor1 MD

I went through menopause about 7-8 years ago. Shorty after I started having to take thyroid medication, and started having problems with restless legs, which has gotten much worse. I also have serious sleep problems and despite walking regularly I continue to gain weight around my middle. My cholesterol is high, and I continue to have serious hot flashes. I ve been reading about hormone replacement therapy and it sounds like I have about every symptom of progesterone deficiency. Is it too late to try it?

doctor1 MD

Hi, I have a cut on my finger and used a triple antibiotic first aid ointment. I am 4 weeks pregnant. Is the ointment harmful for my baby?

doctor1 MD

Hi Doctor, My last month menstrual cycle started on 31st November and normally it starts a few days ( 3 to 4 days ) earlier each month as compared to the last month. Now, due to a family function I need to be free during the period of 18th XXXXXXX...

doctor1 MD

I had pre cancer cells in 2015 I had them lasered off and I have always had regular periods. Before and after them. In the last 5 to 6 months or a bit more my periods started to last for 12 days and in the last 4 months I have been getting my...